Kansas, 2014

Hail and Damaging Winds in Kansas, August 31, 2014

August 31, 2014 · NWS TOP · 34 events in 13 counties and zones

On the evening of the 31st a line of severe thunderstorms formed over north central Kansas and moved eastward. As they moved east severe winds gusts up to 70 mph blew down tree limbs and damaged a few structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 31st a line of severe thunderstorms formed over north central Kansas and moved eastward. As they moved east severe winds gusts up to 70 mph blew down tree limbs and damaged a few structures. As the line moved into eastern Kansas it began to weaken and the severe winds more isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 31, 2:11 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 31, 2:11 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT Sun Aug 31 2014

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN AUG 31 2014

Elevated activity has weakened and exited with good insolation in
recent hours in weak subsidence allowing for a quick increase in
winds and temps. 19Z surface observations suggest cold front from
south central Nebraska to the SW corner of Kansas with some CU
development on the north end. Recent water vapor imagery shows
main upper wave pushing through southern Wyoming with convection
in NC Colorado well behind the front.

Overall setup continues to support a rather wet next 12-18 hours
with cold front coming into northern and western areas overnight and
upper trough following, with low level jet ramping up to around
60kts. Nearby 12Z observed precipitable water values were at to just
above normal and continued advection of deeper moisture to the south
will pump these values up.

Still having some question on the early hours of the event. With
surface low pressure in far SE Colorado, convergence along the front
is not great, and the main upper trough well behind will not boost
convergence until perhaps the daytime hours of Labor Day. Various
higher resolution models are delayed with the convective initiation
until around 23-0Z and could occur well into the CWA. Dewpoint
depressions should remain in the 25-40F range for somewhat high
cloud bases, but increasing low level wind fields will support
strong low level helicity. Again, with the trough lagging, mid level
winds are somewhat low to support a long-lived supercell, and wind
and hail continue to the be the main severe weather concerns with ML
CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently
analyzed. The high-res models are also similar with a secondary
impulse of convection moving through in the late evening to
overnight hours, perhaps via a sustained MCS from the current NC
Colorado storms. This could track over northern areas again and
bring an increased flooding concern, but with recent rains spotty at
best, am not confident enough for a Watch. Convection should overall
slowly clear from northwest to central areas overnight.

Cold front still appears to sag south into southern areas for the
afternoon hours of Labor Day. This again is not a clear-cut forecast
with convective activity possibly affecting the location of the
effective front. If at least some insolation can occur, cooling mid
levels behind the upper trough should allow for moderate instability
to again develop along and ahead of the effective front with plenty
of shear to support severe storms. This time, upper winds will be
stronger but weaker near the surface.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN AUG 31 2014

For Monday night and Tuesday, have continued chances for precip as
the expected outflow boundary from tonight's convection gets hung
up across southeast and south central KS. In general would anticipate
POPs diminishing and becoming increasingly confined to far
southern portions of the forecast area with time through the day
Tuesday as the upper forcing moves east of the area and the low
level jet veers to the southwest decreasing convergence along the
front.

Tuesday night may be more interesting in terms of strong to
possibly severe thunderstorms. Most model guidance is pointing to
strong theta-e advection overnight with good isentropic upglide.
Additionally model forecast soundings have fairly steep mid level
lapse rates with potentially 1000 to 1500 J/km of elevated
instability. The NAM also shows around 30 KTS of effective bulk
shear, so it is not out of the question that there could be some
elevated storms capable of producing large hail. This activity may
linger into Wednesday morning. After that the forecast is
expecting a dry period through Thursday before models bring a
frontal system into the area Thursday night through Friday night.
Because of this boundary, have continued with some chance POPs for
Thursday night through Friday. By Saturday, both the GFS and ECMWF
build a surface ridge into the central plains with dryer air
advecting in. Because of this, have trended POPs down for Saturday
and kept Sunday dry.

Temps are expected to remain warm through Thursday until the
frontal system enters the region with chances for rain. The
warmest days look to be Wednesday and Thursday as 850 temps warm
to around 25C. Therefore have highs in the mid 90s with lows
around 70 to the lower 70s. Temps should trend cooler by the
weekend due to cold air advection behind the front. May see lows
in the 50s with highs in the upper 70s to around 80 by Sunday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1239 PM CDT SUN AUG 31 2014

Only minor changes to the forecasts. Will likely be an hour or two
of fairly persistent TS activity but feel a little better going with
TEMPO at this point and including some wind and further
visibility issues to deal with. Timing is become more certain but
still not completely confident.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, Aug 31, 2:43 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SUN AUG 31 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL
KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE
STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS
THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE
INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT.

LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS
OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS.
IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO
MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND
EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO
EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A
GREATER HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY
AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS.
THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH
OF THE KANSAS TURNPIKE.

THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY
TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE
ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS
TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER
THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE
THIS FRONTAL SYSTEM IS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE
EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL
WEATHER SERVICE IN TOPEKA.

WOLTERS

The radar

The Grand Island radar (KUEX), 76 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Republic

When
August 31, 3:55 PM CST to 3:57 PM CST
Where
Republic County, Courtland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.900

Thunderstorm Wind, Cloud

When
August 31, 4:40 PM CST to 4:43 PM CST
Where
Cloud County, 4.28 mi NNW of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -97.870

Winds estimated at 60 mph and large tree limbs down.

Thunderstorm Wind, Cloud

When
August 31, 4:50 PM CST to 4:55 PM CST
Where
Cloud County, 2.14 mi SSW of Macyville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -97.830

Wind gusts estimated.

Thunderstorm Wind, Cloud

When
August 31, 5:16 PM CST to 5:21 PM CST
Where
Cloud County, 8.57 mi E of Glasco
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.360, -97.690

Wind gusts estimated.

Thunderstorm Wind, Cloud

When
August 31, 5:19 PM CST to 5:24 PM CST
Where
Cloud County, 2.14 mi SSE of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -97.840

Wind gusts estimated.

Thunderstorm Wind, Ottawa

When
August 31, 5:26 PM CST to 5:31 PM CST
Where
Ottawa County, 4.86 mi E of Delphos
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.290, -97.680

Wind gusts measured.

Thunderstorm Wind, Ottawa

When
August 31, 5:29 PM CST to 5:34 PM CST
Where
Ottawa County, 5.52 mi ENE of Delphos
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -97.670

Wind gusts estimated.

Hail, Ottawa

When
August 31, 5:29 PM CST to 5:32 PM CST
Where
Ottawa County, 5.52 mi ENE of Delphos
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.300, -97.670

Thunderstorm Wind, Ottawa

When
August 31, 5:30 PM CST to 5:35 PM CST
Where
Ottawa County, 0.69 mi S of Delphos
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.270, -97.770

Wind gusts measured.

Thunderstorm Wind, Clay

When
August 31, 5:40 PM CST to 5:45 PM CST
Where
Clay County, 4.99 mi WNW of Fact
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.570, -97.120

Sheriff reported tree down on K15 near the Washington county line.

Thunderstorm Wind, Washington

When
August 31, 5:45 PM CST to 5:50 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -96.880

Tree limbs up to 2 inches in diameter blown down.

Thunderstorm Wind, Washington

When
August 31, 5:51 PM CST to 5:56 PM CST
Where
Washington County, 3 mi ESE of Kimeo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -96.950

Wind gusts estimated.

Thunderstorm Wind, Clay

When
August 31, 6:05 PM CST to 6:10 PM CST
Where
Clay County, 4.32 mi E of Morganville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.480, -97.120

Trees reported down.

Thunderstorm Wind, Clay

When
August 31, 6:16 PM CST to 6:21 PM CST
Where
Clay County, Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.380, -97.120

Large tree limbs down.

Thunderstorm Wind, Riley

When
August 31, 6:20 PM CST to 6:25 PM CST
Where
Riley County, 1.48 mi SSW of Parallel
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.550, -96.880

Wind gusts estimated.

Thunderstorm Wind, Marshall

When
August 31, 6:25 PM CST to 6:30 PM CST
Where
Marshall County, 7.54 mi SW of Bestwall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.590, -96.750

Wind gusts estimated.

Thunderstorm Wind, Riley

When
August 31, 6:34 PM CST to 6:39 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Wind gusts estimated.

Thunderstorm Wind, Riley

When
August 31, 6:35 PM CST to 6:40 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Tree limbs up to 3 inches in diameter down.

Hail, Riley

When
August 31, 6:35 PM CST to 6:40 PM CST
Where
Riley County, 0.87 mi SE of Leonardville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.360, -96.860

Thunderstorm Wind, Nemaha

When
August 31, 6:39 PM CST to 6:44 PM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Wind gusts estimated.

Thunderstorm Wind, Riley

When
August 31, 6:40 PM CST to 6:45 PM CST
Where
Riley County, 2.07 mi S of Winkler
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.450, -96.830

Tree limbs up to 5 inches in diameter down.

Thunderstorm Wind, Pottawatomie

When
August 31, 6:45 PM CST to 6:50 PM CST
Where
Pottawatomie County, 3.19 mi SSW of Fostoria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -96.550

Wind gusts estimated.

Thunderstorm Wind, Nemaha

When
August 31, 6:47 PM CST to 6:52 PM CST
Where
Nemaha County, 2.14 mi NNE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -96.060

Tree limbs up to 10 inches in diameter down across hwy 63.

Thunderstorm Wind, Nemaha

When
August 31, 6:49 PM CST to 6:54 PM CST
Where
Nemaha County, 3.48 mi NE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.870, -96.030

Window blown out of a garage door.

Thunderstorm Wind, Nemaha

When
August 31, 6:55 PM CST to 6:59 PM CST
Where
Nemaha County, 2.14 mi NNE of Oneida
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.900, -95.910

Tree limbs up to 6 inches in diameter.

Thunderstorm Wind, Nemaha

When
August 31, 6:58 PM CST to 7:03 PM CST
Where
Nemaha County, 2.99 mi WSW of Berwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.910, -95.870

Wind shifted a loaded 6 foot by 10 foot trailer off its support blocks.

Thunderstorm Wind, Pottawatomie

When
August 31, 7:10 PM CST to 7:15 PM CST
Where
Pottawatomie County, 1.75 mi WSW of Belvue
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.210, -96.200

Tree limbs up to 4.5 inches in diameter down.

Thunderstorm Wind, Riley

When
August 31, 7:12 PM CST to 7:17 PM CST
Where
Riley County, 0.54 mi E of Rocky Ford
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
39.230, -96.570

Wind gusts estimated.

Thunderstorm Wind, Dickinson

When
August 31, 7:15 PM CST to 7:20 PM CST
Where
Dickinson County, Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.900, -97.120

Tree limbs up to 4 inches in diameter down.

Thunderstorm Wind, Geary

When
August 31, 7:40 PM CST to 7:45 PM CST
Where
Geary County, 3.29 mi ESE of Alida
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -96.890

Wind gusts estimated.

Thunderstorm Wind, Wabaunsee

When
August 31, 8:20 PM CST to 8:25 PM CST
Where
Wabaunsee County, 0.88 mi NE of Harveyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.790, -95.960

Several small tree limbs down. Wind gusts estimated.

Thunderstorm Wind, Osage

When
August 31, 8:38 PM CST to 8:43 PM CST
Where
Osage County, 3.45 mi N of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -95.730

Wind gusts estimated.

Thunderstorm Wind, Osage

When
August 31, 8:38 PM CST to 8:44 PM CST
Where
Osage County, 3.2 mi NNE of Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -95.700

Wind gusts estimated.

Thunderstorm Wind, Osage

When
August 31, 8:52 PM CST to 8:57 PM CST
Where
Osage County, 3.86 mi NE of Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.860, -95.580

Wind gusts estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534768, 534769, 534770, 534771, 534772, 534773, 534774, 534775, 534776, 534777, 534778, 534779, 534780, 534781, 534782, 534783, 534784, 534785, 534786, 534787, 534788, 534789, 534790, 534791, 534792, 534793, 534794, 534795, 534796, 534797, 534798, 534799, 534800, 534801.